Winter Storm, Western Windham
- When
- December 9, 7:00 AM EST to December 11, 6:36 AM EST
- Where
- Western Windham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.991, -72.714 (the zone’s center; the record gives no point)
A slow moving coastal storm impacted all of southern Vermont with a variety of winter weather starting on Tuesday, December 9th and continuing through early in the day on Thursday, December 11th. An area of low pressure developed off the Mid-Atlantic coast on Tuesday, December 9th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A slow moving coastal storm impacted all of southern Vermont with a variety of winter weather starting on Tuesday, December 9th and continuing through early in the day on Thursday, December 11th.
An area of low pressure developed off the Mid-Atlantic coast on Tuesday, December 9th. With cold air in place at the surface, the precipitation initially began as freezing rain and freezing drizzle during the early morning hours. Some sleet also mixed in, especially over the higher elevations.
As surface temperatures slowly warmed above freezing, the precipitation changed to a plain cold rain during the afternoon hours. A wintry mix continued for some locations, especially in higher elevations areas, but most locations saw just plain rain.
On Tuesday night, precipitation continued mainly in the form of light rain for valley locations with a wintry mix over the high terrain. However, with colder air working into the area aloft, precipitation began to change to mainly snow for all areas for during the day on Wednesday, especially for the afternoon and evening hours.
Precipitation began to taper off to just snow showers for Wednesday night and ended by Thursday morning. By the end of the storm, snowfall amounts varied greatly across southern Vermont. While valley areas only saw 4 to 9 inches of snow, the higher peaks of the Southern Green Mountains received 8 to 16 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 9, 6:32 AM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
632 AM EST TUE DEC 9 2014
.SYNOPSIS...
A SLOW MOVING COASTAL STORM WILL BRING A VARIETY OF
WINTER WEATHER TO THE REGION FOR TODAY INTO TONIGHT. WHILE MANY
VALLEY AND EASTERN AREAS WILL SEE A TRANSITION OF A WINTRY MIX TO
RAIN...THE PRECIPITATION WILL BE MAINLY SNOW ACROSS THE CATSKILLS
AND ADIRONDACKS...WITH A MODERATE TO HEAVY ACCUMULATION POSSIBLE IN
THESE HIGH TERRAIN AREAS. WITH THE STORM REMAINING CLOSE TO THE
REGION...SOME ADDITIONAL RAIN AND SNOW WILL OCCUR WEDNESDAY INTO
THURSDAY AS WELL...WITH SOME ADDITIONAL SNOW ACCUMULATION POSSIBLE.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 632 AM EST...A 1007 HPA COASTAL LOW IS CURRENTLY SITUATED
OFF THE COAST OF WALLOPS ISLAND VIRGINIA . THIS LOW IS CONTINUING TO
LIFT NORTHWARD...AND 3 HR PRESSURE FALLS OF IN EXCESS OF 5 MBS ARE
OCCURRING OFF THE COAST OF THE DELAWARE BEACHES. AN UPPER LEVEL
SHORTWAVE TROUGH IS DIVING OUT OF THE GREAT LAKES/MIDWEST
REGION...AND THIS UPPER LEVEL SHORTWAVE WILL BE CAPTURING THE SFC
WAVE...AND CAUSING IT TO BASICALLY STALL JUST OFF THE NEW JERSEY
SHORE TODAY.
A STRONG LOW LEVEL JET IN EXCESS OF 50 KTS IS ADVECTING PLENTY OF
MOISTURE AND WARM AIR ALOFT INTO THE REGION. THE LATEST REGIONAL
MOSAIC RADAR SHOWS A STEADY BATCH OF MODERATE TO HEAVY PRECIP OVER
NORTHERN NJ AND THE NYC METRO AREA...AND THIS PRECIP IS QUICKLY
ADVANCING NORTHWARD INTO OUR AREA. IN ADVANCE OF THIS STEADY
PRECIP...SOME LIGHT FREEZING DRIZZLE/MIST IS OCCURRING...AS THE
LOW LEVELS ARE STARTING TO MOISTEN UP IN ADVANCE OF THE MAIN SLUG
OF PRECIP. WE/VE RECEIVED REPORTS OF ROADS BECOMING SLICK DUE TO
THIS VERY LIGHT FREEZING DRIZZLE FALLING ON SURFACES WITH THE COLD
AIR IN PLACE. A FEW SPS STATEMENTS/SOCIAL MEDIA UPDATES...IN
ADDITION TO OUR ONGOING WSWS...HAVE ADDRESSED THIS FREEZING
DRIZZLE THREAT FOR THE NEXT FEW HOURS.
MODEL SOUNDINGS SUGGEST PRECIP WILL BEGIN AS A WINTRY MIX FOR THE
MID HUDSON VALLEY AND NW CT...AS A WARM NOSE BETWEEN 850 AND 925
HPA WILL BE IN PLACE. AS THIS PRECIP ADVANCES FURTHER NORTH...IT
LOOKS TO BE SNOW/SLEET ACROSS THE CATSKILLS...BUT WILL PROBABLY BE A
SLEET/FREEZING RAIN MIX AS IT REACHES THE CAPITAL REGION AND
TACONICS. WE WILL HAVE TO WATCH OUR SFC TEMPS CLOSELY...AS AN
EXTENDED PERIOD OF FREEZING RAIN COULD CAUSE US TO MAKE DRASTIC
CHANGES TO OUR ONGOING FORECAST. THE LATEST GUIDANCE SUGGEST
FREEZING RAIN...AND NOT SNOW...IS THE FORECAST ISSUE FOR THE
CAPITAL REGION AND POINTS EASTWARD THIS MORNING.
THERE WILL BE A SHARP CUTOFF BETWEEN SNOW VS. WINTRY MIX VS. RAIN.
THE 3KM HRRR SHOWS THAT SNOW SHOULD ACCUMULATE ACROSS THE
CATSKILLS/HELDERBERGS AND POINTS WESTWARD THIS MORNING...BUT ANY
SNOW/SLEET ACCUMULATION WILL BE LIMITED TO JUST A FEW HOURS FOR
THE HUDSON VALLEY...TACONICS AND NW CT...BEFORE PRECIP CHANGES TO
FREEZING RAIN AND THEN A PLAIN RAIN. SFC TEMPS LOOK TO NUDGE JUST
ABOVE FREEZING BY THE MID MORNING FOR THE MID HUDSON VALLEY...AND
LATE MORNING HOURS IN THE CAPITAL REGION. AS STATED
EARLIER...THESE SFC TEMPS WILL HAVE TO BE MONITORED VERY
CLOSELY...TO SEE IF THE SFC TEMPS HANG COLDER LONGER THAN
ANTICIPATED.
FURTHER NORTH...THE PRECIP WILL EXPAND INTO THE MOHAWK VALLEY AND
ADIRONDACKS BY THE EARLY AFTN HOURS. PRECIP LOOKS TO BE MAINLY
SNOW FOR THE MOHAWK VALLEY/ADIRONDACKS...BUT WILL LIKELY MIX FOR
THE SARATOGA/GLENS FALLS AREA. EVEN UP THERE...A CHANGEOVER TO
RAIN LOOKS TO OCCUR DURING THE AFTN HOURS...AS WARM AIR...BOTH AT
THE SFC AND ALOFT...WILL BE MOVING INTO THE AREA.
FURTHER EAST...THE PRECIP WILL CHANGE TO A WINTRY MIX FOR SOUTHERN
VT/BERKSHIRES AS WELL...EVEN ACROSS THE HIGH TERRAIN...AS WARM
AIR ALOFT OF NEARLY 3 DEGREES C MOVES OVER THE AREA FROM THE EAST.
SOME SNOW/SLEET WILL LIKELY ACCUMULATE BEFORE THE CHANGEOVER...BUT
THE CHANGEOVER WILL PREVENT WARNING LEVEL SNOW FROM OCCURRING. SOME
STRONG WINDS ARE POSSIBLE ACROSS THE SRN GREENS...TACONICS AND
BERKSHIRES...WITH SOME GUSTS OF 25-40 MPH POSSIBLE. THE FULL
BRUNT OF THE LOW LEVEL JET DOESN/T LOOK LIKE IT WILL BE ABLE TO
MIX DOWN DUE TO STABLE LOW LEVELS...BUT SOME GUSTS ARE STILL
POSSIBLE...ESP IN AREAS THAT CHANNEL E-SE FLOW WELL. WE WILL
CONTINUE TO MENTION THIS WIND THREAT IN OUR HWO STATEMENT.
AS THE BEST ISENTROPIC LIFT SHIFTS NORTH AND EAST OF THE REGION
THIS EVENING...STEADY PRECIP WILL START TO SHUT OFF ACROSS OUR
AREA. THE SFC LOW WILL BE MEANDERING OVER THE NYC/LONG ISLAND
AREA...AND THE 500 HPA LOW WILL BECOME CUTOFF OVER THE DELMARVA
AREA. AS A RESULT...SOME ADDITIONAL ON AND OFF PRECIP WILL OCCUR
OVERNIGHT DUE TO THE PVA/CYCLONIC FLOW...BUT IT WILL NOT BE
STEADY OR HEAVY. THERE WILL STILL BE SOME ABOVE FREEZING TEMPS
ALOFT...AND THERE MAY EVEN BE A LACK OF ICE NUCLEI IN THE
CLOUDS...AS THE BEST DEEPER AND COLDER CLOUD TOPS SHIFT AWAY FROM
THE AREA. BECAUSE OF THIS...SOME FREEZING RAIN/DRIZZLE MAY
OCCUR...ALONG WITH SOME BURSTS OF SNOW/RAIN/SLEET AS WELL. TEMPS
LOOK TO HOLD STEADY IN THE LOW TO MIDDLE 30S ACROSS THE ENTIRE
REGION.
BECAUSE OF ALL OF THIS...WINTER STORM WARNINGS WERE NOT ISSUED
OUTSIDE THE CATSKILLS/MOHAWK AND SCHOHARIE VALLEY/ADIRONDACKS
BECAUSE WARNING LEVEL SNOWFALL /7 INCHES IN 12 HOURS OR 9 INCHES
IN 24 HOURS/ IS NOT EXPECTED. STILL...A WINTRY MIX...EVEN THOUGH
IT WILL GO OVER TO RAIN...WILL MAKE FOR HAZARDOUS TRAVEL IN THE
CAPITAL REGION/GLENS FALLS AND SARATOGA AREAS/BERKSHIRES/SOUTHERN
VT/...AND THIS IS WHY THE WINTER WEATHER ADVISORY HAS BEEN ISSUED
FOR THESE LOCATIONS. SNOW ACCUMULATION IN THESE AREAS WILL VARY
BASED ON ELEVATION...WITH JUST UP TO A FEW INCHES IN THE VALLEY
AREAS...AND 2 TO 6 INCHES ACROSS THE HIGH TERRAIN. JUST A COATING
TO AN INCH OF SNOW/SLEET/ICE IS EXPECTED FOR THE
POUGHKEEPSIE/KINGSTON AREA AND NW CT...AS PRECIP SHOULD QUICKLY GO
OVER TO RAIN THERE THIS MORNING. HOWEVER...THE FLOOD WATCH REMAINS
IN EFFECT...AS HEAVY RAINFALL MAY LEAD TO SOME FLOOD CONCERNS. SEE
OUR HYDRO DISCUSSION FOR MORE DETAILS ON THIS THREAT.
MEANWHILE... 6 TO 12 INCHES LOOK TO ACCUMULATE IN THE
CATSKILLS...HELDERBERGS...MOHAWK AND SCHOHARIE VALLEYS...AND
ADIRONDACKS. EVEN IN THESE AREAS...SOME SLEET/FREEZING RAIN IS
POSSIBLE AT TIMES...AND VALLEYS WILL BE ON THE LOWER END OF THE
RANGE...WITH THE HIGHEST AMOUNTS IN THE HIGH PEAKS OF THE
CATSKILLS IN THE GREENE COUNTY...AND IN THE HIGHEST PEAKS OF THE
SRN ADIRONDACKS OF WARREN COUNTY. THE SNOW WILL BE RATHER
WET...AND THIS MAY MAKE FOR SOME POWER OUTAGES/DOWNED TREE
LIMBS...ESP CONSIDERING THAT STRONG NORTH WINDS ARE EXPECTED.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A NEARLY VERTICALLY STACKED LOW OVER NEW ENGLAND WILL KEEP OUR
WEATHER UNSETTLED THROUGH THE SHORT TERM PERIOD.
WHILE DIFFICULT TO ASCERTAIN WHAT WAVE/S/ WILL TRIGGER ADDITIONAL
PRECIPITATION...MOISTURE WILL WRAP IN OFF THE ATLANTIC TO KEEP THE
HIGH PROBABILITIES IN THE FORECAST. THE BEST LOCATIONS WILL BE
ALONG THE I90 CORRIDOR AND POINTS NORTHWARD. AS FOR THERMAL
PROFILES...WE WILL BE COOLING DOWN THE COLUMN WHERE MOST OF THIS
PRECIPITATION WILL BE IN THE FORM OF SNOW. THERE WILL BE SOME
RAIN/SNOW MIXTURE INTO THE VALLEY LOCATIONS DURING THE LATE MORNING
INTO THE MID AFTERNOON HOURS. THE BEST CHANCE FOR ADDITIONAL
ACCUMULATIONS WILL BE INTO THE HIGHER TERRAIN. AS FOR THE
SPECIFIC...
WEDNESDAY...LATEST TRENDS IN THE MODEL GUIDANCE POINT TOWARD A MORE
SIGNIFICANT SURGE OF MOISTURE OFF THE ATLANTIC AS THE MAIN UPPER LOW
REMAINS JUST OFF THE JERSEY SHORE. MOISTURE ADVECTION AND HIGHER
THETA-E /TROWAL/ BACK INTO PORTIONS OF EASTERN NEW YORK AND WESTERN
NEW ENGLAND. SPECIFIC HUMIDITIES REMAIN RATHER HIGH OF 3-4 G/KG SO
WHERE IT DOES SNOW...WE COULD SEE ADDITIONAL ACCUMULATIONS OF SNOW.
PER THE LATEST NCEP MODEL SUITE AND 00Z ECMWF...THIS SEEMS TO LINE
UP FOR OUR NORTHERN HALF OF THE CWFA. ADDITIONAL FINE TUNING WILL
TAKE PLACE AS PER CSTAR RESEARCH...THESE UPPER LOWS ARE QUITE
PROBLEMATIC WITH PROVIDING SPECIFICS WHERE THE HEAVIER QPF WILL FALL.
THURSDAY...AS THE LOW FILLS AND FURTHER REDUCES THE
BAROCLINICITY...THE PRECIP INTENSITY AND AMOUNTS WILL DIMINISH. SO
ADDITIONAL ACCUMULATIONS SHOULD BE RATHER LIGHT THROUGH THE DAY WITH
JUST A COUPLE MORE INCHES OF SNOW...MAINLY INTO THE TERRAIN.
THURSDAY NIGHT...WHILE THE UPPER LOW BEGINS TO SLOWLY MIGRATE
EASTWARD...ITS INFLUENCES WILL CONTINUE ACROSS THE REGION. THIS
WILL RESULT IN CHC-SCT SNOW PROBABILITIES WITH ADDITIONAL LIGHT
ACCUMULATIONS THROUGHOUT THE REGION AS TEMPERATURES WILL BE BELOW
FREEZING.
WE WILL USE A BLENDED APPROACH TO THE MOS TEMPERATURES AS THEY WERE
FAIRLY CLOSE IN VALUES.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
WE MAY STILL BE DEALING WITH A CUT-OFF UPPER LEVEL LOW FOR FRIDAY
INTO SATURDAY...BUT THE SYSTEM WILL HAVE LOST ITS BAROCLINICITY BY
THEN RESULTING IN MAINLY SCATTERED SNOW SHOWERS. THE BEST CHANCE FOR
ANY LIGHT MEASURABLE SNOWFALL WILL BE OVER THE HIGHER TERRAIN WEST
AND EAST OF THE HUDSON RIVER VALLEY...AND ESPECIALLY ACROSS THE
SOUTHERN ADIRONDACKS. OUR AREA WILL CONTINUE TO BE UNDER THE
INFLUENCE OF THE CYCLONIC FLOW ASSOCIATED WITH THIS
SYSTEM...ALTHOUGH DRIER AIR WILL GRADUALLY WORK IN FROM THE
WEST...ESPECIALLY ON SATURDAY AS WE SHOULD BE ON THE WESTERN
PERIPHERY OF THE CIRCULATION. SO WILL CONTINUE TO MENTION SLIGHT
CHANCE TO LOW CHC POPS FOR SNOW SHOWERS FRIDAY AND FRIDAY
NIGHT...DECREASING TO SLIGHT CHANCE IN THE VALLEYS FOR SATURDAY.
THERE WILL CONTINUE TO BE A SOMEWHAT BETTER CHANCE FOR A PASSING
SNOW SHOWER OVER THE HIGHER TERRAIN BOTH FRIDAY AND SATURDAY WITH
THE NORTHWEST CYCLONIC FLOW PERSISTING.
IT LOOKS LIKE DRIER WEATHER WILL FINALLY PREVAIL FOR LATE SATURDAY
INTO SUNDAY...ALTHOUGH THE DEGREE OF CLOUD COVER WILL DEPEND ON HOW
QUICKLY THE CUT-OFF LOW MOVES OUT TO SEA. THE ECMWF IS RATHER SLOW
WITH THE DEPARTURE OF THE CUT-OFF...LINGERING CYCLONIC FLOW UNTIL
SUNDAY...WHILE THE GFS HAS AN UPPER LEVEL RIDGE BUILDING IN BY LATE
SATURDAY. AGAIN...THIS WILL HAVE IMPLICATIONS ON CLOUD COVER BUT WE
ARE EXPECTING PRECIP-FREE CONDITIONS ON SUNDAY. DESPITE RISING UPPER
LEVEL HEIGHTS/TEMPS...SURFACE TEMPS ARE ONLY EXPECTED TO BE SLIGHTLY
ABOVE NORMAL DUE TO EXPECTED SHALLOW MIXING THIS TIME OF YEAR.
TRANQUIL WEATHER LOOKS TO CONTINUE INTO MONDAY...WITH HIGH PRESSURE
AT THE SURFACE AND ALOFT FIRMLY ENTRENCHED OVER THE REGION WITH GOOD
AGREEMENT BETWEEN THE ECMWF/GFS. ANOTHER SYSTEM MAY APPROACH FROM
THE WEST FOR MON NT AND TUE. WILL ADD SLIGHT CHC POPS...AS THERE IS
CONSIDERABLE UNCERTAINTY FOR EARLY NEXT WEEK WHETHER A SOUTHERN
STREAM SYSTEM PHASES WITH THE NORTHERN STREAM YET AGAIN...ALBEIT IN
A WEAKER STATE THAN THIS WEEK.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
A SIGNIFICANT DEVELOPING COASTAL STORM WITH MULTIPLE PRECIPITATION
TYPES WILL IMPACT THE AREA TODAY THROUGH WEDNESDAY.
SPOTTY FREEZING DRIZZLE WILL AFFECT THE TAF SITES UNTIL THE STEADIER
PRECIPITATION ARRIVES FROM SOUTH TO NORTH BETWEEN 12Z-15Z/TUE. ONCE
IT ARRIVES...EACH TAF SITE WILL EXPERIENCE VARYING PRECIPITATION
TYPES. MAINLY IFR/LIFR CONDITIONS ARE EXPECTED ABOUT 1-2 HOURS AFTER
THE STEADIER PRECIP BEGINS. HERE ARE SOME SPECIFICS...
KGFL...STEADY MIX OF SNOW/SLEET SHOULD DEVELOP BETWEEN 14Z-16Z/TUE.
THIS SHOULD PERSIST FOR ABOUT 2 HOURS...BEFORE TRANSITIONING TO
MAINLY A FREEZING RAIN/SLEET MIX BETWEEN 17Z-19Z/TUE. FREEZING RAIN
AND SLEET...MODERATE TO HEAVY AT TIMES...SHOULD THEN CHANGE TO PLAIN
RAIN BETWEEN 22Z/TUE-00Z/WED...AND GRADUALLY DECREASE IN INTENSITY.
OCCASIONAL LIGHT RAIN...POSSIBLY CHANGING BACK TO SLEET OR WET
SNOW...WILL LINGER THROUGH 12Z/WED.
KALB...PATCHY FREEZING DRIZZLE SHOULD TRANSFORM TO STEADIER FREEZING
RAIN AND SLEET BETWEEN 13Z-15Z/TUE. SOME WET SNOW COULD BE MIXED IN
AT TIMES...ESP AT THE ONSET. THEN...MAINLY A FREEZING RAIN AND SLEET
MIX...MODERATE TO HEAVY AT TIMES...WILL PERSIST THROUGH AROUND
19Z-21Z/TUE...BEFORE CHANGING TO PLAIN RAIN AND SOME SLEET. RAIN AND
SLEET SHOULD CHANGE TO OCCASIONAL LIGHT RAIN OR DRIZZLE BETWEEN
01Z-03Z/WED. SOME SNOW COULD MIX BACK IN AFTER 05Z/WED.
KPOU...A PERIOD OF FREEZING RAIN AND SOME SLEET WILL CHANGE TO PLAIN
RAIN BETWEEN 13Z-15Z/TUE...WITH MODERATE TO HEAVY RAIN AT TIMES
EXPECTED THROUGH MUCH OF THE AFTERNOON. RAIN SHOULD BECOME MORE
INTERMITTENT AND LIGHTER AFTER 03Z/WED.
KPSF...PATCHY FREEZING DRIZZLE SHOULD BECOME A STEADY MIX OF SLEET
AND FREEZING RAIN BETWEEN 13Z-15Z/TUE...WITH SOME WET SNOW POSSIBLY
MIXED IN AT TIMES. THIS MIX SHOULD CHANGE TO A PLAIN RAIN/SLEET MIX
BETWEEN 16Z-18Z/TUE...WHICH MAY BE MODERATE TO HVY AT TIMES.
PRECIPITATION SHOULD DECREASE IN INTENSITY BY OR AFTER
05Z/WED...WITH A MIX OF RAIN AND SLEET POSSIBLE.
WINDS WILL INITIALLY BE N-NE AROUND 5-10 KTS...INCREASING TO 10-15
KTS WITH GUST NEAR OR EXCEEDING 20-25 KTS BY THIS AFTERNOON AND INTO
TONIGHT.
OUTLOOK...
WEDNESDAY NIGHT: HIGH OPERATIONAL IMPACT. LIKELY SN.
THURSDAY: HIGH OPERATIONAL IMPACT. LIKELY RA...SN.
THURSDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHSN.
FRIDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN.
FRIDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
SATURDAY: NO OPERATIONAL IMPACT. NO SIG WX.
SATURDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
SUNDAY: NO OPERATIONAL IMPACT. NO SIG WX.
&&
.HYDROLOGY...
A FLOOD WATCH REMAINS IN EFFECT FOR LITCHFIELD COUNTY
CONNECTICUT...DUTCHESS COUNTY NEW YORK AND EASTERN ULSTER COUNTY
NEW YORK...FOR THIS MORNING THROUGH TONIGHT.
A COASTAL STORM WILL BRING WIDESPREAD PRECIPITATION TO THE AREA
FOR TODAY INTO TONIGHT. FOR NORTHWESTERN AND HIGH TERRAIN
AREAS...THIS PRECIPITATION WILL FALL PRIMARY AS SNOW OR A WINTRY
MIX. MEANWHILE...ACROSS SOUTHERN AND VALLEY AREAS...PRECIP WILL
BEGIN AS A PERIOD OF SNOW OR A WINTRY MIX AND TRANSITION TO RAIN.
TOTAL LIQUID EQUIVALENT VALUES WILL BE 0.50 OVER THE WESTERN
ADIRONDACKS TO NEARLY 2.00 INCHES OVER WESTERN NEW ENGLAND. WITH
MUCH OF THIS FALLING AS RAINFALL OVER LITCHFIELD COUNTY AND THE
MID HUDSON VALLEY...THERE WILL BE A LOT OF RUNOFF...ESPECIALLY
DURING LATE THIS MORNING THROUGH EARLY THIS EVENING WHEN PRECIP
WILL BE HEAVIEST. THIS RAINFALL MAY LEAD TO MINOR FLOODING OF POOR
DRAINAGE AND LOW LYING AREAS...ESPECIALLY IN AREAS WHERE THE
GROUND IS FROZEN. RISES ON RIVERS AND STREAMS ARE LIKELY...AND
MINOR FLOODING CANNOT BE RULED OUT ON THE HOUSATONIC RIVER AND
IT/S TRIBUTARIES IN NW CT.
IN ADDITION...THE STRONG COASTAL LOW IS ALLOWING FOR SOME TIDAL
FLOODING ALONG COASTAL AREAS...AND THIS COULD CAUSE A BACKUP OF
WATER ON THE HUDSON RIVER. THIS COULD LEAD TO MINOR FLOODING
DURING TIMES OF HIGH TIDE IN THE POUGHKEEPSIE AREA THIS AFTERNOON.
SOME ADDITIONAL PRECIPITATION...MAINLY IN THE FORM OF SNOW...IS
POSSIBLE FOR WEDNESDAY INTO THURSDAY...BUT AMOUNTS ARE EXPECTED TO
BE LIGHT IN AREAS THAT SEE THE HEAVIEST LIQUID PRECIP TODAY. THIS
SHOULD ALLOW WATER LEVELS TO RECEDE SLOWLY OVER THE NEXT FEW DAYS.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ001-013.
WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
CTZ001-013.
NY...WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR NYZ032-033-
038>040-042-043-047-048-051-058-063-082.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NYZ041-
049-050-052>054-059>061-083-084.
FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ064>066.
WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
NYZ064>066.
MA...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MAZ001-
025.
VT...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR
VTZ013>015.
&&
SYNOPSIS...FRUGIS
NEAR TERM...FRUGIS
SHORT TERM...BGM
LONG TERM...KL/JPV
AVIATION...KL/JPV
HYDROLOGY...FRUGISHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 354 AM EST TUE DEC 9 2014 MAZ001-025-NYZ041-049-050-052>054-059>061-083-084-VTZ013>015-101200- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN SARATOGA- EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 354 AM EST TUE DEC 9 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...THE GREATER CAPITAL DISTRICT...NORTHERN PORTIONS OF THE MID HUDSON VALLEY...NORTHERN AND CENTRAL TACONICS...AND THE SARATOGA AND GLENS FALLS REGION OF EAST CENTRAL NEW YORK...AND FOR SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. IN ADDITION...STRONG EAST TO NORTHEAST WINDS WITH GUSTS OF 35 TO 45 MPH WILL BE POSSIBLE ACROSS PORTIONS OF THE SOUTHERN GREEN MOUNTAINS...BERKSHIRES...AND TACONICS. IF THE POTENTIAL FOR EVEN STRONGER WIND GUSTS DEVELOPS...THEN WIND ADVISORIES MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ANOTHER PERIOD OF SNOW WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. THIS COULD PRODUCE LIGHT TO MODERATE ADDITIONAL SNOWFALL AMOUNTS. IF THE POTENTIAL FOR ADDITIONAL MODERATE SNOWFALL INCREASES...THEN WINTER WEATHER ADVISORIES MAY NEED TO BE EXTENDED OR ISSUED FOR WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND ANY MEASUREMENTS OF SNOW AND OR ICE TO THE NATIONAL WEATHER SERVICE. NYZ032-033-038>040-042-043-047-048-051-058-063-082-101200- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE- WESTERN SCHENECTADY-WESTERN ALBANY-WESTERN GREENE-WESTERN ULSTER- NORTHERN FULTON- 354 AM EST TUE DEC 9 2014 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND SOUTHERN ADIRONDACKS...MOHAWK AND SCHOHARIE VALLEYS...EASTERN CATSKILLS...HELDERBERGS...AND THE NORTHERN PORTIONS OF THE LAKE GEORGE REGION OF EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND ANY MEASUREMENTS OF SNOW AND OR ICE TO THE NATIONAL WEATHER SERVICE. CTZ001-013-NYZ064>066-101200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS- 354 AM EST TUE DEC 9 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND THE MID HUDSON VALLEY OF EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND ANY MEASUREMENTS OF FREEZING RAIN AND OR SLEET TO THE NATIONAL WEATHER SERVICE. SPOTTERS ARE ALSO REQUESTED TO SEND ANY REPORTS OF RAINFALL AMOUNTS AS WELL AS ANY REPORTS OF FLOODING OR NEAR BANKFULL STREAMS AND RIVERS TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 434 AM EST TUE DEC 9 2014 CTZ001-013-MAZ001-025-NYZ047>054-058>061-063>066-091200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY- EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD... TERRYVILLE...PITTSFIELD...NORTH ADAMS...GREAT BARRINGTON...LEE... LENOX...HOUSATONIC...COBLESKILL...MIDDLEBURGH...DELANSON... ESPERANCE...DUANESBURG...SCHENECTADY...ROTTERDAM...BALLSTON SPA... MECHANICVILLE...WATERFORD...ALTAMONT...ALBANY...TROY... HOOSICK FALLS...HUNTER...TANNERSVILLE...WINDHAM...CATSKILL... COXSACKIE...ATHENS...CAIRO...JEFFERSON HEIGHTS...HUDSON... CHATHAM...SUNDOWN...ELLENVILLE...WOODSTOCK...WEST HURLEY... KERHONKSON...NAPANOCH...PHOENICIA...KINGSTON...NEW PALTZ... POUGHKEEPSIE...BEACON...ARLINGTON...PAWLING...DOVER PLAINS... MILLBROOK...PINE PLAINS...AMENIA...MILLERTON 434 AM EST TUE DEC 9 2014 ...AREAS OF FREEZING DRIZZLE EARLY THIS MORNING... AHEAD OF AN APPROACHING COASTAL STORM...AREAS OF FREEZING DRIZZLE HAVE DEVELOPED ACROSS THE SCHOHARIE VALLEY...CAPITAL REGION...EASTERN CATSKILLS...MID HUDSON VALLEY...BERKSHIRES...AND NORTHWESTERN CONNECTICUT. ALTHOUGH PRECIPITATION WILL BE VERY LIGHT...BELOW FREEZING TEMPERATURES WILL ALLOW FOR A SLICK COATING OF ICE ON ALL UNTREATED SURFACES. THIS WILL MAKE FOR HAZARDOUS WALKING AND DRIVING CONDITIONS OVER THE NEXT FEW HOURS. STEADIER AND HEAVIER PRECIPITATION IN THE FORM OF SNOW OR A WINTRY MIX WILL ARRIVE LATER THIS MORNING FROM SOUTH TO NORTH ACROSS THE AREA. FRUGIS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 518 AM EST TUE DEC 9 2014 NYZ041>043-083-084-VTZ013>015-091300- NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM- EASTERN WINDHAM- INCLUDING THE CITIES OF...SARATOGA SPRINGS...WARRENSBURG... WHITEHALL...GRANVILLE...GLENS FALLS...WEST GLENS FALLS... HUDSON FALLS...FORT EDWARD...CAMBRIDGE...GREENWICH...BENNINGTON... JACKSONVILLE...NEWFANE...BRATTLEBORO...WEST BRATTLEBORO... BELLOWS FALLS 518 AM EST TUE DEC 9 2014 ...AREAS OF FREEZING DRIZZLE EARLY THIS MORNING... AHEAD OF AN APPROACHING COASTAL STORM...AREAS OF FREEZING DRIZZLE HAVE DEVELOPED ACROSS THE LAKE GEORGE SARATOGA REGION AND SOUTHERN VERMONT. ALTHOUGH PRECIPITATION WILL BE VERY LIGHT...BELOW FREEZING TEMPERATURES WILL ALLOW FOR A SLICK COATING OF ICE ON ALL UNTREATED SURFACES. THIS WILL MAKE FOR HAZARDOUS WALKING AND DRIVING CONDITIONS OVER THE NEXT FEW HOURS. STEADIER AND HEAVIER PRECIPITATION IN THE FORM OF SNOW OR A WINTRY MIX WILL ARRIVE LATER THIS MORNING FROM SOUTH TO NORTH ACROSS THE AREA. FRUGIS
The national radar mosaic for the moment the first event began.
2 winter storm, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2014Every state in 2014This day in weather historyWarnings in Vermont, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549426, 549427, 549425.